MAUDE Adverse Event Report: SIEMENS HEALTHCARE DIAGNOSTICS PRODUCTS GMBH BC THROMBIN REAGENT

SIEMENS HEALTHCARE DIAGNOSTICS PRODUCTS GMBH BC THROMBIN REAGENT
Model Number BC THROMBIN REAGENT
Medical Device Problem Code High Test Results (2457)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/20/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Siemens healthcare diagnostics investigated the event to determine the cause of the elevated thrombin time (tt) results on the bcs xp systems and determined that the customer was comparing two different methods for tt determination.The customer used the bc thrombin reagent on the bcs xp systems, while they used the test thrombin reagent on the sysmex ca-660 system to obtain tt results on patient samples.Siemens healthcare diagnostics has confirmed that the bc thrombin reagent kit lot 46751 (contains thrombin reagent lot 517468) and kit lot 47184 (contains thrombin reagent lot 517469) produce unexpected prolonged thrombin time (tt) results for expected normal samples, and may recover above the upper limit of normal (< 21 seconds) as stated within the ifu (instruction for use).The investigation by siemens confirmed that the reference range is shifted to an approximately 20% prolonged tt.If the reference range is not adjusted for the current affected lot, this may lead to a higher number of samples requiring follow-up in the case of slightly prolonged tt.There is a potential for misinterpreting unexpected prolonged results as unfractionated (uf) heparin contamination and some other thrombin inhibitors.An urgent field safety notice (ufsn) ph-17-018.A.Ous was sent to outside the us (ous) customers and an urgent medical device correction (umdc) ph17-018.A.Us was sent to us customers in october 2017.The ufsn and umdc remind customers that reference intervals vary from laboratory to laboratory depending on the population, the technique and reagent lot.Therefore, each laboratory must establish its own reference intervals or verify them whenever one or more of the aforementioned variables are changed.The ufsn and udmc also informs customers using the bc thrombin reagent as a screening assay for thrombin inhibition that the affected lots are more sensitive with approximately 20% prolonged/elevated tt results.This will lead to an increased rate of results above the reference range if not adjusted.Thus, the ufsn and udmc advise customers to adjust their specific reference ranges as per the application sheet for thrombin time with bc thrombin when changing to a new lot.Mdr 9610806-2017-00124, mdr 9610806-2017-00125, mdr 9610806-2017-00126, and mdr 9610806-2017-00127 were filed for the same event.
 
Event or Problem Description
Elevated thrombin time (tt) results were obtained on multiple patient samples on two bcs xp systems using bc thrombin reagent lot 517468 (kit lot 46751).These results were not reported to the physician(s).The same samples were rerun on an alternate sysmex ca-660 system using an alternate test thrombin reagent, resulting lower for most samples.The result obtained on the sysmex ca-660 recovered higher for (b)(6).The results obtained on the sysmex ca-660 system were reported to the physician.Internal quality controls were within range on all systems at the time of event.There are no known reports of patient intervention or adverse health consequences due to the elevated tt results.

Brand Name
BC THROMBIN REAGENT
Common Device Name
BC THROMBIN REAGENT
Manufacturer (Section D)
SIEMENS HEALTHCARE DIAGNOSTICS PRODUCTS GMBH
emil-von-behring-str. 76
marburg D-350 41
GM  D-35041
MDR Report Key6995317
Report Number9610806-2017-00120
Device Sequence Number1005750
Product Code GJA
UDI-Device Identifier00842768013102
UDI-Public00842768013102
Combination Product (Y/N)N
PMA/510(K) Number
K970645
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Health Professional
Remedial Action Recall
Type of Report Initial
Report Date (Section B) 11/01/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/08/2018
Device Model NumberBC THROMBIN REAGENT
Device Catalogue Number10446636
Device Lot Number46751
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/05/2017
Initial Report FDA Received Date11/01/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
9610806-10/18/2017-003-C
Patient Sequence Number1